Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 101, NWS Albuquerque, NM

July 2, 2024Los Alamos County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 2, 2024, 2:09 PM MDT for Los Alamos County, Santa Fe County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2024, 2:09 PM MDT (20:09 UTC)
Expired
Jul 2, 2024, 5:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Los Alamos County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 92 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WGUS55 KABQ 022009
FFWABQ
NMC028-049-022315-
/O.NEW.KABQ.FF.W.0101.240702T2009Z-240702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
209 PM MDT Tue Jul 2 2024

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southeastern Los Alamos County in north central New Mexico...
  Northwestern Santa Fe County in north central New Mexico...

* Until 515 PM MDT.

* At 209 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area just southeast of Los Alamos. 
  Between 1 and 2 inches of rain have fallen. Additional rainfall 
  amounts of 0.25 to 1 inch are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Southeast Los Alamos, White Rock and Bandelier National Monument.

This includes the following recreation areas...
	Buckman River White Rock Canyon and Bandelier National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Arroyos, streams, and normally dry rivers can become raging killer 
currents in a matter of minutes. Water in arroyos can travel many 
miles and take hours to reach your location from upstream rain areas.

&&

LAT...LON 3586 10613 3573 10625 3576 10625 3577 10626
      3586 10632 3592 10625

FLASH FLOOD...RADAR INDICATED

$$

Shoemake
2 follow-up statements
472 
WGUS75 KABQ 022123
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
323 PM MDT Tue Jul 2 2024

NMC028-049-022315-
/O.CON.KABQ.FF.W.0101.000000T0000Z-240702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Santa Fe NM-
323 PM MDT Tue Jul 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS 
AFTERNOON FOR SOUTHEASTERN LOS ALAMOS AND NORTHWESTERN SANTA FE 
COUNTIES...

At 323 PM MDT, Doppler radar indicates that earlier thunderstorms 
produced heavy rain across the warned area with estimates between 1 
and 2 inches. While rain has currently ended, more storms are 
approaching from the northwest, and additional rainfall amounts up 
to 0.5 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Southeast Los Alamos, White Rock and Bandelier National Monument.

This includes the following recreation areas...
	Buckman River White Rock Canyon and Bandelier National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Arroyos, streams, and normally dry rivers can become raging killer 
currents in a matter of minutes. Water in arroyos can travel many 
miles and take hours to reach your location from upstream rain areas.

&&

LAT...LON 3586 10613 3573 10625 3576 10625 3577 10626
      3586 10632 3592 10625

FLASH FLOOD...RADAR INDICATED

$$

Shoemake
430 
WGUS75 KABQ 022307
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
507 PM MDT Tue Jul 2 2024

NMC028-049-022317-
/O.EXP.KABQ.FF.W.0101.000000T0000Z-240702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Santa Fe NM-
507 PM MDT Tue Jul 2 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT THIS AFTERNOON FOR 
SOUTHEASTERN LOS ALAMOS AND NORTHWESTERN SANTA FE COUNTIES...

The heavy rain has ended, and flash flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

If you observed any flooding at your location, contact the National 
Weather Service in Albuquerque at 1.888.386.7637.

&&

LAT...LON 3586 10613 3573 10625 3576 10625 3577 10626
      3586 10632 3592 10625

$$

Shoemake

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 11:34 AM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 2, 11:34 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Tue Jul 2 2024

...New AVIATION...

.SYNOPSIS...
Issued at 327 AM MDT Tue Jul 2 2024

Rounds of showers and storms will be possible across northern and
central New Mexico through Wednesday. With above average moisture,
an increased risk of flash flooding will exist, especially for
recent burn scars. Drier conditions will take hold on Thursday with
only isolated storms possible across the southernmost portion of
the forecast area. Temperatures cool on Friday thanks to a
backdoor front and an increase in storm coverage is expected along
and east of the central mountains. A warming trend will take hold
into the weekend.

&&

.SHORT TERM...
(Today through Wednesday)
Issued at 327 AM MDT Tue Jul 2 2024

A shortwave over northwestern NM is tapping into elevated
instability, allowing storms to re-generate near Farmington.
Guidance indicates that this instability will subside within the
next few hours, but it does not have a good handle on the current
conditions so this activity will likely continue for several more
hours. Training storms may produce some localized instances of flash
flooding.

High pressure over east TX will shift eastward today, placing the
monsoonal moisture plume directly over central NM. The trough over
the Rockies will scour out some moisture across northern NM,
limiting convective activity there this afternoon. Elsewhere, it
will be similar to yesterday with rounds of showers and storms.
There isn't a defined shortwave feature moving over the state so the
overall coverage and intensity of storms will be slightly lower,
limiting the flash flood risk. That being said, it won't take much
to generate flash flooding over the Sacramento Complex so a Flash
Flood Watch was issued for that area again today. Localized
instances of flash flooding are possible in the central and southern
Rio Grande Valley and the southwest mountains again today, but
storms moving at 10-20 mph will help keep 1"+  rainfall totals very
localized. Hi-res guidance is indicating that there may be a severe
storm or two in Union county during the late afternoon where shear
will be sufficient to organize updrafts coming off of the Johnson and
Bartlett Mesas. A backdoor front could help to keep shower activity
going across the northeast through the overnight hours.

The monsoonal moisture plume will continue moving eastward
Wednesday, focusing storms along and east of the central mtn chain.
A Flash Flood Watch will likely be needed once again for the
Sacramento complex for tomorrow afternoon and evening. A shortwave
will graze the state Wednesday, bringing drier air into western
areas, but its interaction with moisture across the east will likely
generate a few to several severe storms. Initially, large hail will
be the main threat, transitioning to more of a wind threat in the
evening as storms cluster together.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 327 AM MDT Tue Jul 2 2024

Drier air works to temper PWATs moving into the long term as
temperatures peak Thursday afternoon. Dry northwest flow will help
to keep storm potential localized to the southernmost portion of the
CWA, where only isolated coverage is expected. A backdoor front will
dive down the eastern plains Thursday night into Friday, surging
southward and westward towards the central mts. This is likely to
create a moderate gap wind in the middle RGV overnight. The influx
of moisture will help prime the environment for another round of
showers and thunderstorms, this time favoring the central mts and
eastward. Flow aloft will turn northwesterly again on Sunday as an
upper high begins its march towards the Desert Southwest. This will
allow for conditions to dry out somewhat to start the week, the
isolated storms staying localized to the high terrain. Upslope flow
on Monday will keep afternoon storms in the forecast across the
central mts. Temperatures across the east will cool a few degrees
while west of the central mts sees a degree or two of warming.

&&

.AVIATION...
(18Z TAFS)
Issued at 1040 AM MDT Tue Jul 2 2024

VFR conditions prevail and are forecast to persist, although MVFR
conditions are likely near sct/num storms this afternoon/evening.
Highest chances of impacts among our TAF sites are at KAEG, KLVS
and KROW. Low probabilities of thunderstorm impacts at KFMN and
KTCC. Winds will generally be light outside of thunderstorm
outflow, which could gust as high as 40-50kts.

&&

.FIRE WEATHER...
Issued at 327 AM MDT Tue Jul 2 2024

Widespread showers and storms today and tomorrow will favor
locations along and south of I-40. Drier air enters from the
northwest tonight, decreasing precipitation chances there. A few
severe storms are possible across northeastern NM this afternoon and
again tomorrow. There is high confidence that ridging will develop
over The Great Basin late week, pushing dry air into the region from
the northwest. A few showers and isolated storms are possible in the
far southern portion of the forecast area with hot and dry
conditions prevailing elsewhere. A backdoor front is progged to
bring more moisture in from the east and potentially gusty east
winds through the gaps of the central mtn chain Friday night.
Scattered showers and storms will favor eastern NM over the weekend
into early next week while the west remains dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  90  60  93  57 /   0   0   0   0
Dulce...........................  85  49  87  46 /   5   0   5   0
Cuba............................  84  56  87  55 /  20   5  20   0
Gallup..........................  86  55  90  52 /  10  10   0   0
El Morro........................  80  57  84  55 /  40  30  10   0
Grants..........................  83  56  88  52 /  60  30  10   0
Quemado.........................  82  58  85  57 /  60  30  20   0
Magdalena.......................  82  63  84  62 /  90  40  40   0
Datil...........................  79  58  84  58 /  80  40  30   0
Reserve.........................  85  56  90  55 /  80  30  30   5
Glenwood........................  91  67  93  66 /  60  40  30  10
Chama...........................  79  48  80  47 /  20   5  20   0
Los Alamos......................  80  62  82  61 /  40  10  30   0
Pecos...........................  84  56  85  58 /  50  20  30   0
Cerro/Questa....................  80  48  80  46 /  20  10  30   0
Red River.......................  72  46  72  46 /  30  10  30   0
Angel Fire......................  77  42  77  42 /  30  10  30   0
Taos............................  84  52  85  50 /  20  10  20   0
Mora............................  81  52  81  52 /  40  20  40   0
Espanola........................  88  61  89  58 /  30   5  20   0
Santa Fe........................  83  61  84  60 /  40  10  20   5
Santa Fe Airport................  86  61  88  58 /  40  10  20   0
Albuquerque Foothills...........  88  67  89  66 /  40  30  30   0
Albuquerque Heights.............  89  67  91  65 /  30  30  10   0
Albuquerque Valley..............  91  67  93  64 /  30  30  10   0
Albuquerque West Mesa...........  90  67  92  65 /  40  20  10   0
Belen...........................  91  65  93  62 /  50  40  20   0
Bernalillo......................  91  67  92  65 /  30  20  10   0
Bosque Farms....................  91  63  93  61 /  40  40  10   0
Corrales........................  91  65  93  64 /  30  20  10   0
Los Lunas.......................  91  62  93  62 /  40  40  10   0
Placitas........................  87  66  89  64 /  30  20  20   0
Rio Rancho......................  89  67  92  65 /  30  20  10   0
Socorro.........................  91  69  93  66 /  60  40  30   0
Sandia Park/Cedar Crest.........  83  61  84  61 /  30  30  20   0
Tijeras.........................  85  63  87  62 /  40  30  20   0
Edgewood........................  85  61  87  58 /  40  20  20   0
Moriarty/Estancia...............  87  57  87  54 /  40  30  20   0
Clines Corners..................  82  57  82  57 /  40  30  30   5
Mountainair.....................  85  61  86  59 /  50  40  30   5
Gran Quivira....................  86  60  86  58 /  50  40  50   5
Carrizozo.......................  90  67  88  66 /  60  40  50  10
Ruidoso.........................  84  60  82  61 /  60  40  80  20
Capulin.........................  83  58  82  56 /  60  30  50  10
Raton...........................  89  58  87  54 /  40  30  30   5
Springer........................  91  59  89  55 /  30  20  30   5
Las Vegas.......................  83  56  82  55 /  40  20  30   5
Clayton.........................  91  63  85  62 /  50  40  40  20
Roy.............................  88  61  84  58 /  40  30  40  10
Conchas.........................  96  67  91  64 /  30  40  30  10
Santa Rosa......................  91  66  88  63 /  40  40  30   5
Tucumcari.......................  97  67  92  66 /  20  50  30  10
Clovis..........................  97  70  93  69 /  20  50  30  20
Portales........................  98  71  94  70 /  20  40  30  20
Fort Sumner.....................  95  70  92  68 /  30  40  30  10
Roswell......................... 101  75  99  74 /  30  40  30  20
Picacho.........................  91  68  89  67 /  50  40  70  20
Elk.............................  89  64  87  64 /  60  40  70  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for NMZ226.

&&

SHORT TERM...16
LONG TERM....12
AVIATION...11

In the hours before

Local storm report, Jul 2, 1:46 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
146 PM MDT Tue Jul 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Hail             3 ESE Los Alamos        35.87N 106.26W
07/02/2024  E0.88 Inch       Los Alamos         NM   Trained Spotter

&&

CG
Special weather statement, Jul 2, 1:47 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Tue Jul 2 2024

NMZ211-217-218-022015-
Espanola Valley-Santa Fe Metro Area-Jemez Mountains-
147 PM MDT Tue Jul 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LOS ALAMOS...EAST
CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES THROUGH 215 PM
MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Rock, or near Los Alamos, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Los Alamos, White Rock, Bandelier National Monument, Frijoles, San
Ildefonso Pueblo, and El Rancho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3583 10637 3596 10621 3583 10598 3564 10622
TIME...MOT...LOC 1946Z 315DEG 6KT 3585 10623

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:13 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval3 hr
Jul 1, 7:14 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 1, 7:42 PM MDTSpecial Weather StatementABQ33 min
Jul 1, 9:28 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 1, 10:56 PM MDTSpecial Weather StatementABQSan Juan34 min
Jul 2, 12:40 AM MDTSpecial Weather StatementABQ35 min
Jul 2, 1:53 AM MDTFlash Flood WarningABQSan Juan3 hr
Jul 2, 2:06 AM MDTFlood WatchABQLincoln19 hr
Jul 2, 2:49 AM MDTFlash Flood WarningABQSan Juan3 hr
Jul 2, 1:47 PM MDTSpecial Weather StatementABQLos Alamos28 min
Jul 2, 3:09 PM MDTSpecial Weather StatementABQSocorro36 min
Jul 2, 3:14 PM MDTSpecial Weather StatementABQCatron31 min
Jul 2, 3:40 PM MDTFlash Flood WarningABQSocorro3 hr
Jul 2, 3:45 PM MDTSpecial Weather StatementABQUnion30 min
Jul 2, 3:49 PM MDTSpecial Weather StatementABQ26 min
Jul 2, 4:08 PM MDTSpecial Weather StatementABQValencia37 min
Jul 2, 4:16 PM MDTSpecial Weather StatementABQSocorro29 min
Jul 2, 4:20 PM MDTSpecial Weather StatementABQValencia25 min
Jul 2, 4:57 PM MDTSpecial Weather StatementABQValencia33 min
Jul 2, 5:37 PM MDTSpecial Weather StatementABQUnion23 min
Jul 2, 5:58 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Socorro, Valencia3 hr

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.